Adulteration of Chinese herbal medicines with synthetic drugs: a systematic review

@article{Ernst2002AdulterationOC,
  title={Adulteration of Chinese herbal medicines with synthetic drugs: a systematic review},
  author={Edzard Ernst},
  journal={Journal of Internal Medicine},
  year={2002},
  volume={252}
}
  • E. Ernst
  • Published 1 August 2002
  • Medicine
  • Journal of Internal Medicine
Abstract. Ernst E. (University of Exeter, Exeter, UK). Adulteration of Chinese herbal medicines with synthetic drugs: a systematic review (Review Article). J Intern Med 2002; 252: 107–113. 
Risks of herbal medicinal products
  • E. Ernst
  • Medicine
  • Pharmacoepidemiology and drug safety
  • 2004
Herbal medicinal products (HMPs) are again highly popular. Their current popularity renders the assessment of their safety an urgent necessity.
Clinical approach to clinical herbal toxicity.
TLDR
The history and current status of herbs in the United States and the clinical effects of herbs and herbal medicine will be reviewed with respect to side effects and clinical toxicity. Expand
Herbal medicine in the treatment of rheumatic diseases.
  • E. Ernst
  • Medicine
  • Rheumatic diseases clinics of North America
  • 2011
TLDR
A brief overview of the evidence on herbal medicines for 4 common rheumatic conditions: back pain, fibromyalgia, osteoarthritis, and rheumatoid arthritis is provided. Expand
Review article: herbal and dietary supplement hepatotoxicity
Herbal and dietary supplements are commonly used throughout the World. There is a tendency for underreporting their ingestion by patients and the magnitude of their use is underrecognised byExpand
Hepatobiliary and pancreatic: Comparison between Chinese herbal medicine and Western medicine‐induced liver injury of 1985 patients
Chinese herbal medicine (CHM), as well as Western medicine (WM), is an important cause of drug‐induced liver injury (DILI). However, the differences between CHM and WM as agents implicated in liverExpand
Complementary and alternative medicine: Pharmacovigilance in Malaysia and predictors of serious adverse reactions
TLDR
The objective of the study was to identify adverse drug reactions (ADR) associated with the use of CAM in Malaysia and factors which areassociated with the more serious reactions. Expand
Challenges of Chinese herbal medicine
TLDR
Significant challenges for CHM are still significant, including gaps in knowledge and attitudes among consumers, medical and healthcare practitioners, manufacturers, suppliers and policy makers or regulators with regard to the use and evaluations of CHM, especially in developed countries. Expand
Chemical Adulterants in Herbal Medicinal Products: A Review.
TLDR
This review provides up to date information on cases of toxicity, major chemical adulterants in herbal medicinal products, and current analytical techniques used for their detection. Expand
Herbal medicine-related hepatotoxicity.
TLDR
Regulation standards for herbal products need to be reconsidered, so that the efficacy and safety of these products have been clearly demonstrated before they enter the markets. Expand
Herbal remedies in gastroenterology.
TLDR
The modern gastroenterologist must be up to date with the regulations, side effects, and possible benefits of specific herbal products used in patients with gastrointestinal disorders. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 40 REFERENCES
Identification of Prescription Drugs in Adulterated Chinese Herbal Medications
Analytical difficulties involved in the detection of a wide range of suspected polar and nonpolar drugs in botanical matrices have been solved by adopting a multipronged approach. PreliminaryExpand
Chinese herbal remedies may contain steroids
TLDR
RACG-B wishes to alert readers to the fact that Chinese herbal remedies for treating eczema may not be all they seem. Expand
Potent topical steroid in a Chinese herbal cream.
TLDR
Using liquid chromatography, it is confirmed the presence of the potent topical steroid, clobetasol proprionate, in a Chinese herbal cream. Expand
Safer use of traditional remedies. Remedies may contain cocktail of active drugs.
TLDR
A dangerous evolution is described in the formulation of a Chinese herbal arthritis cure, Chuifong Toukuwan, manufactured by Nan Lien Pharmaceutical Company, Hong Kong. Expand
Agranulocytosis caused by Chinese herbal medicines. Dangers of medications containing aminopyrine and phenylbutazone.
TLDR
The herbal medicines were shown to contain substantial amounts of undeclared aminopyrine and phenylbutazone, drugs that are well-known causes of agranulocytosis. Expand
Adulterants in Asian patent medicines.
  • R. Ko
  • Medicine
  • The New England journal of medicine
  • 1998
TLDR
To the Editor: Asian patent medicines are one component of what are called traditional Chinese medicines, which are widely available in herbal stores and have gained acceptance by the American public as a form of alternative medicine. Expand
Adulteration by Synthetic Therapeutic Substances of Traditional Chinese Medicines in Taiwan
TLDR
The controversies regarding the combination of synthetic therapeutic substances and traditional Chinese medicines without adequate labeling should be resolved through regulatory actions for better safety of drug use. Expand
Analysis of Chinese herbal creams prescribed for dermatological conditions
TLDR
Greater regulation needs to be imposed on Chinese herbalists to prevent illegal and inappropriate prescribing of potent steroids. Expand
Phenytoin poisoning after using Chinese proprietary medicines
TLDR
A case of poisoning resulting from the use of Chinese proprietary medicines containing antic-onvulsants phenytoin, carbamazepine and valproate is reported, possibly the first case of severe poisoning due to CPM adulterated with anticonvulsant drugs. Expand
Complications resulting from the use of Chinese herbal medications containing undeclared prescription drugs.
TLDR
Chinese herbal medications may contain undeclared prescription drugs including nonsteroidal antiinflammatory drugs and benzodiazepines, which caused massive gastrointestinal bleeding in patients with chronic disease. Expand
...
1
2
3
4
...